Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Tallahassee, FL

April 13, 2020Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 13, 2020, 8:42 AM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 8:42 AM EDT (12:42 UTC)
Expired
Apr 13, 2020, 9:45 AM EDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:04 AM EDTTSTM WND DMG2 Sse Secotan, FL1 TREE DOWN NEAR SLAUGHTER ROAD.
Apr 13, 9:07 AM EDTTSTM WND DMGBoyd, FLTREE DOWN NEAR BOYD ROAD AND US-221.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 3:20 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
4.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS52 KTAE 131242
SVRTAE
FLC067-079-123-131345-
/O.NEW.KTAE.SV.W.0083.200413T1242Z-200413T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
842 AM EDT Mon Apr 13 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in Big Bend of Florida...
  Taylor County in Big Bend of Florida...
  Madison County in Big Bend of Florida...

* Until 945 AM EDT.

* At 842 AM EDT, Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 60
  mph. These storms were located along a line extending from 8 miles
  southwest of Lake Park to 25 miles southwest of St George Island,
  and moving east at 25 mph.

* Locations impacted include...
  Madison, Perry, Greenville, Lee, Pinland, Jug Island, Ebb, Hamburg,
  Buckville, Pinetta, Eridu, Cabbage Grove, Scanlon, Lovett, Dekle
  Beach, Jack Lee Island, Foley, Salem, Hanson and Perry-Foley
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

Intense thunderstorm lines can occasionally produce brief tornadoes
and widespread significant wind damage. Although not immediately
likely, for your protection move to an interior room on the lowest
floor of your home or business. These storms have the potential to
cause serious injury and significant damage to property.

&&

A Tornado Watch remains in effect until 1100 AM EDT for Big Bend of
Florida.

LAT...LON 2962 8352 2969 8363 2987 8375 3002 8409
      3009 8399 3027 8388 3032 8379 3037 8381
      3043 8372 3054 8369 3058 8360 3065 8361
      3063 8328 3042 8322 3039 8317 3025 8325
      3011 8323 3010 8318 3011 8316 3010 8316
TIME...MOT...LOC 1242Z 278DEG 23KT 3060 8331 2935 8507 

$$

22-BARRY
1 follow-up statement
841 
WWUS52 KTAE 131317
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
917 AM EDT Mon Apr 13 2020

FLC067-079-123-131345-
/O.CON.KTAE.SV.W.0083.000000T0000Z-200413T1345Z/
Lafayette FL-Taylor FL-Madison FL-
917 AM EDT Mon Apr 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHWESTERN LAFAYETTE...TAYLOR AND EASTERN MADISON COUNTIES...

At 917 AM EDT, severe thunderstorms were located along a line
extending from near Jennings to 23 miles south of St George Island,
moving east at 25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Madison, Perry, Lee, Pinland, Jug Island, Buckville, Dekle Beach,
Jack Lee Island, Foley, Salem, Hanson, Perry-Foley Airport, Hampton
Springs, Cedar Island, Fish Creek, Howell Place, Chancey, Secotan,
Boyd and Smith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM EDT for Big Bend of
Florida.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 2962 8352 2969 8363 2987 8375 2998 8396
      3005 8387 3027 8368 3031 8357 3039 8347
      3058 8335 3063 8334 3063 8328 3042 8322
      3039 8317 3025 8325 3011 8323 3010 8318
      3011 8316 3010 8316
TIME...MOT...LOC 1317Z 278DEG 23KT 3057 8306 2932 8483 

HAIL...<.75IN
WIND...70MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:15 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 6:15 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
615 AM EDT Mon Apr 13 2020

.AVIATION...
[Through 12Z Tuesday]

Line of storms has passed DHN/ECP/ABY with winds decreasing and
turning to the west or west northwest. Line will be affecting TLH
11-13Z and VLD 12-14Z. Expect strong winds and heavy rains as the
line crosses over those terminals along with frequent lightning
and degraded flight conditions. Conditions improve 1-2 hours
behind the line with a return to VFR conds shortly after that with
decreasing winds.

&&

.PREV DISCUSSION [537 AM EDT]...

.NEAR TERM [Through Tonight]...

Tornado watches are up for portions of the tri-state region as a
broken line of thunderstorms, edging into our SW GA/SE AL counties
currently as of 2 AM CT, aided by 1000 J/kg CAPE and a 70 kt LLJ
pumps high theta-e air into and ahead of the line. Progging the
line out places the line into our central sections in the predawn
hours and into the eastern Big Bend counties after dawn. SPC has
an enhanced risk for severe storms early this morning then slight
risk after dawn ahead of the line with all modes of severe
weather possible given the highly sheared environment. The line
appears to move south of the eastern Big Bend early to mid
afternoon and the supporting trough and dynamics move further
north and away from the region.

.SHORT TERM [Tuesday through Wednesday]...

Cold front will stall across the coastal waters and east Big Bend
as the supporting trough races northeast and ridging to the south
stops its movement southward. Good convergence with cyclonic flow
aloft will lead to good rain chances this period along and just
north of the front as it moves little through Wednesday. The upper
trough moves through Wednesday adding additional diffluence aloft
and additional heavy rainfall amounts before it gets pushed
southward in the long term.

.LONG TERM [Wednesday Night Through Monday]...

A slight break in the active weather is possible late this work
week but relative cyclonic flow over much of the eastern US will
lead to additional chances for shower and thunderstorms across the
area into the weekend

.MARINE...

Hazardous marine conditions will continue today with an
improvement this evening. Today, a cold front will move from west
to east with strong thunderstorms accompanying the front. Ahead of
this line, strong onshore flow will continue. Wave heights will be
around 6 to 10 feet today with improvement tonight. Gale warning
will expire this morning, and even though winds will decrease
through the day, wave heights will remain at or above 7 feet and
the small craft advisory will be left in tact till this evening.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next
few days.

.HYDROLOGY...

The storm system moving through is only expected to bring around
1-1.5 inches of rain across the region due to the fast movement of
the cold front. No flooding is expected with this system.

The cold front is expected to stall near the Gulf Coast and will
be a focus for additional showers and storms. There is the
possibility of an additional 2-4 inches of rain on Tuesday and
Wednesday. At the current time, most of the guidance indicates the
heaviest rain is expected to occur over North Florida, in areas
with moderate drought conditions, thus little or no flooding is
anticipated with these rainfall amounts.

For coastal flood concerns, strong onshore flow will lead to some
minor coastal flooding around the time of high tide this morning
in Apalachee Bay. Water levels of 1 to 1.5 ft MHHW are possible
around Apalachee Bay. These levels typically only impact boat
ramps along the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  62  84  61  75 /  80  30  50  80  80
Panama City   82  64  80  60  75 /  30  30  50  80  80
Dothan        84  57  82  55  73 /  10  10  20  70  50
Albany        84  59  84  58  74 /  40  10  20  70  60
Valdosta      86  63  82  62  73 /  80  30  50  70  90
Cross City    83  67  82  67  80 /  70  50  60  40  70
Apalachicola  81  65  78  63  73 /  80  50  60  70  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for Calhoun-
     Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Leon-Liberty-Madison.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     Coastal Bay-South Walton.

GA...Wind Advisory until 8 AM EDT this morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Colquitt-Cook-Decatur-Dougherty-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...None.
GM...Small Craft Advisory until 7 PM CDT this evening for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

     Gale Warning until 7 AM CDT this morning for Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 13, 7:30 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     TSTM WND DMG     5 WNW GLADYS            31.51N 83.31W
04/13/2020                   IRWIN              GA   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN ON FIVE BRIDGE
            ROAD SOUTH OF OCILLA. TIME ESTIMATED BY
            RADAR. POSSIBLE TORNADO.

&&

KGG
Local storm report, Apr 13, 7:43 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
743 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND DMG     2 S RED ROCK            31.55N 83.94W
04/13/2020                   WORTH              GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE 3800 BLOCK OF
            US-82 EAST OF SYLVESTER. ONE HOME WITH ROOF
            DAMAGE IN THE AREA.

&&

KGG
Local storm report, Apr 13, 7:50 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND DMG     2 WSW ANDERSON CITY     31.36N 83.88W
04/13/2020                   WORTH              GA   EMERGENCY MNGR

            TREE DOWN ON HOUSE.

&&

KGG
Local storm report, Apr 13, 7:53 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
753 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     TSTM WND DMG     3 WSW IAMONIA           30.65N 84.20W
04/13/2020                   LEON               FL   EMERGENCY MNGR

            LARGE TREE DOWN NEAR ANNIEBELL ROAD AND
            IAMONIA LANDING ROAD. TIME ESTIMATED BY
            RADAR.

&&

KGG
Local storm report, Apr 13, 8:25 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
825 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     2 SSE HANSELL           30.99N 83.06W
04/13/2020                   LANIER             GA   EMERGENCY MNGR

            SEVERAL TREES DOWN ON GOOD HOPE ROAD SOUTH
            OF LAKELAND. POSSIBLE TORNADO.

&&

KGG
Local storm report, Apr 13, 8:28 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
828 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     TSTM WND DMG     2 S HANSELL             31.00N 83.07W
04/13/2020                   LANIER             GA   EMERGENCY MNGR

            TREES DOWN IN THE 500 BLOCK OF SOUTH HIGHWAY
            135. TIME ESTIMATED BY RADAR. POSSIBLE
            TORNADO.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:24 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton66 min
Apr 13, 3:03 AM EDTSpecial Marine WarningTAE117 min
Apr 13, 3:14 AM EDTTornado WarningTAEHolmes, Walton31 min
Apr 13, 3:22 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington53 min
Apr 13, 4:09 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington66 min
Apr 13, 5:04 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more56 min
Apr 13, 5:07 AM EDTSpecial Marine WarningTAE113 min
Apr 13, 5:52 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more53 min
Apr 13, 6:35 AM EDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more55 min
Apr 13, 6:43 AM EDTSpecial Marine WarningTAE92 min
Apr 13, 6:50 AM EDTSpecial Marine WarningTAE115 min
Apr 13, 7:25 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Jefferson, Leon, Liberty, Madison and 2 more65 min
Apr 13, 7:45 AM EDTSpecial Marine WarningTAE2 hr
Apr 13, 7:56 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison49 min
Apr 13, 8:21 AM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor24 min
Apr 13, 8:41 AM EDTSevere Thunderstorm WarningTAEMadison34 min
Apr 13, 9:38 AM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor37 min
Apr 13, 10:17 AM EDTSpecial Weather StatementTAELafayette43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.